Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 12:38 AM MDT for Cherry County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 12:38 AM MDT (06:38 UTC)
- Expired
- May 16, 2017, 1:15 AM MDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.7
The text
As transmitted.
757
WUUS53 KLBF 160638
SVRLBF
NEC031-160715-
/O.NEW.KLBF.SV.W.0022.170516T0638Z-170516T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1238 AM MDT TUE MAY 16 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
* Until 115 AM MDT
* At 1237 AM MDT, a severe thunderstorm was located near Merriman, or
20 miles east of Gordon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Irwin, Eli
and Intersection of Highway 20 and Irwin Road.
This includes the following highways...
Highway 20 between mile markers 120 and 159.
Highway 61 between mile markers 209 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 10114 4269 10173 4286 10202 4300 10187
TIME...MOT...LOC 0637Z 219DEG 39KT 4285 10180
HAIL...1.00IN
WIND...60MPH
$$
Jacobs1 follow-up statement
306
WWUS53 KLBF 160709
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
109 AM MDT TUE MAY 16 2017
NEC031-160719-
/O.EXP.KLBF.SV.W.0022.000000T0000Z-170516T0715Z/
Cherry NE-
109 AM MDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 115 AM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4299 10114 4269 10173 4286 10202 4300 10187
TIME...MOT...LOC 0709Z 219DEG 39KT 4311 10151
$$
JacobsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:25 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 15, 11:25 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1225 AM CDT Tue May 16 2017 .UPDATE... Issued at 548 PM CDT Mon May 15 2017 Forecast updated for Sheridan County as Severe Thunderstorm Watch #215 in effect until midnight MDT. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon May 15 2017 The ACCAS on visible satellite across Scntl Neb represents a weakness in the 700mb cap. The convection the models are generating across Wrn KS this afternoon and tonight should develop upscale along this weakness or "front" tonight. The models vary with the track of the convection...some due north through Ncntl Neb and others northeast clipping the eastern edge of Ncntl Neb. The models in general suggest another area of thunderstorms tonight across Northwest Neb. The location varies with the models. Severe weather potential tonight is reasonably good. The SPC outlook today and tonight is marginal for organized severe storm development but don't be fooled. Lapse rates are steep, moisture plentiful and winds aloft are strong. Thus, it is believed that any organized area of thunderstorms which forms, could produce severe weather...large hail and wind damage. By Tuesday morning the atmosphere should be capped once again. The models drive another cold front through Wrn and Ncntl Neb in the morning. This front should lift north in the afternoon and evening and be the genesis for additional thunderstorm development mainly affecting areas along and east of highway 83. The severe weather potential Tuesday is higher. H700mb temperatures fall into the mid and upper single digits celsius which is weak. Increasing moisture and strong upper level dynamics emerging from the upper level low across the Wrn U.S. should support storm development along and east of a stationary front forecast to lie somewhere across Cntl Neb. Severe weather could develop anywhere along and east of highway 61 with the threat increasing eastward. The models suggest storm development across the Nern Colo plains and Scntl Nebraska which should lift north into Wrn/Ncntl Neb late in the afternoon or evening. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon May 15 2017 An initial round of strong or severe thunderstorms should move through Tuesday night. SPC outlooks nearly all areas for marginal risk of severe weather. The better instability is in just the eastern edge of Ncntl Neb. The first of Two upper level lows moves Tuesday night and Wednesday. Strong cold air advection takes hold Wednesday with highs in just the 50s and 60s. H700mb temperatures fall from 5C to near 0C Wednesday and the operative precipe mode is showers. Isolated thunderstorms might develop given the -15C to -18C temperatures at h500mb. A lull in the rain should develop Wednesday and and Thursday morning. A second colder upper level lows moves across Thursday and Friday. H700mb temperatures fall to 0C to -5C. Snow will develop in eastern WY and perhaps a period of wet snow in Western Nebraska...not unheard of in May. Rain/showers are expected most areas Thursday and Friday. Cold air remains in place next weekend with h700mb temperatures below 0C. The guidance is trending colder Saturday morning with lows near freezing across the Wrn Sandhills. Skies could clear out at night and then cloud back up during the late morning. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1224 AM CDT Tue May 16 2017 For the KLBF terminal: Expect thunderstorms in the vicinity of the terminal from 06z through 07z overnight tonight. Wind gusts up to 45 KTS and visbys as low as 2sm are expected. Beyond 08z, skies will gradually clear with an increased threat for thunderstorms after 00z Wednesday. For the KVTN terminal: Thunderstorms will be possible at the KVTN terminal from 07z to 10z overnight. Wind gusts to 40 KTS are possible with visbys as low as 4sm. After 10z, expect clearing skies will an increased threat for thunderstorms Tuesday evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TLK SHORT TERM...CDC LONG TERM...CDC AVIATION...Buttler
Hazardous weather outlook, May 15, 11:58 PM MDT, 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1258 AM CDT Tue May 16 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-170600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1258 AM CDT Tue May 16 2017 /1158 PM MDT Mon May 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...REST OF TONIGHT. There is a slight risk for severe thunderstorms east of a line from Wauneta to Dickens, Broken Bow and Bartlett. Then a marginal risk elsewhere the rest of tonight. The impacts will be damaging wind and large hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A frontal boundary will stall over western Nebraska Tuesday and be the focus for thunderstorms through Wednesday night. The greatest threat for severe thunderstorms will be east of a line from Eustis, Broken Bow and O'Neill Tuesday that shifts south and east on Wednesday. Large hail and damaging winds will be the main threats. Wednesday and Wednesday night, thunderstorms are possible across all of western and north central Nebraska. At this time, the threat for severe storms is low. Colder air returns late Friday night into Saturday morning with the potential for frost in the west. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Tuesday afternoon and night. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 15, 9:52 PM MDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service North Platte NE 1052 PM CDT MON MAY 15 2017 NEZ059-070-071-160430- Frontier NE-Hayes NE-Lincoln NE- 1052 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER... SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 1130 PM CDT... At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near Hayes Center, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hayes Center, Wellfleet, Dickens, Maywood, Marengo, Hansen Memorial Reserve State Wildlife Management Area, Hayes Center State Wildlife Management Area and Somerset. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4042 10089 4059 10119 4102 10095 4077 10041 TIME...MOT...LOC 0352Z 215DEG 25KT 4056 10097 Jacobs
Local storm report, May 15, 10:19 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL GRANT 40.84N 101.73W
05/15/2017 M0.50 INCH PERKINS NE TRAINED SPOTTER
HAIL LASTED ABOUT THREE TO FOUR MINUTES.
&&
TKECKSpecial weather statement, May 15, 10:21 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT MON MAY 15 2017
NEZ057-058-160500-
Perkins NE-Keith NE-
1021 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 1100 PM MDT...
At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Grant to near Madrid.
Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Sarben, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Nevens, Broganville, Otter Creek Campground,
Lake View Campground, Big Bald Hill, Wild Horse Spring and Belmar.
This includes the following highways...
Highway 61 between mile markers 64 and 109.
Highway 92 between mile markers 125 and 138.
Interstate 80 in Nebraska between mile markers 114 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4087 10197 4138 10195 4138 10127 4121 10127
4081 10152
TIME...MOT...LOC 0420Z 209DEG 26KT 4090 10190 4086 10163
JacobsSpecial weather statement, May 15, 10:35 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1035 PM MDT MON MAY 15 2017
NEZ004-160515-
Sheridan NE-
1035 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 1115 PM MDT...
At 1034 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wild Horse Butte, or 10 miles north of Alliance, moving northeast at
35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Sheridan County.
This includes Highway 250 between mile markers 22 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight MDT for
the Panhandle of Nebraska.
LAT...LON 4262 10277 4236 10239 4219 10274 4244 10275
4244 10277
TIME...MOT...LOC 0434Z 219DEG 29KT 4225 10289
JacobsSpecial weather statement, May 15, 10:37 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
1137 PM CDT MON MAY 15 2017
NEZ058-059-160530-
Perkins NE-Lincoln NE-
1137 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND CENTRAL LINCOLN COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...
At 1136 PM CDT/1036 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of Elsie
to 8 miles southwest of Gothenburg. Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
North Platte, Sutherland, Hershey, Brady, Maxwell, Sutherland
Reservoir State Recreation Area, Lake Maloney State Recreation Area,
North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Coker, Jeffrey Canyon State Wildlife Management
Area, O'Fallons, Birdwood and Vroman.
This includes the following highways...
Highway 97 between mile markers 1 and 2.
Interstate 80 in Nebraska between mile markers 151 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4093 10143 4101 10137 4101 10125 4113 10127
4125 10117 4118 10023 4091 10023 4083 10027
TIME...MOT...LOC 0436Z 232DEG 25KT 4096 10128 4088 10031
JacobsSpecial weather statement, May 15, 11:28 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 PM MDT MON MAY 15 2017
NEZ004-160615-
Sheridan NE-
1128 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL
1215 AM MDT...
At 1127 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Rushville, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rushville, Clinton, Lone Butte, Highway 27 crossing the Niobrara
River, Smith Lake State Wildlife Management Area, Highway 250
crossing the Niobrara River and Intersection of Highway 27 and Mills
Road.
This includes the following highways...
Highway 20 between mile markers 88 and 102.
Highway 250 between mile markers 18 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4254 10270 4287 10236 4265 10207 4249 10207
4227 10241
TIME...MOT...LOC 0527Z 231DEG 23KT 4246 10248
JacobsThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:15 PM MDT | Special Weather Statement | LBF | Custer | 45 min |
| May 15, 8:42 PM MDT | Special Weather Statement | LBF | Chase, Hayes | 48 min |
| May 15, 9:00 PM MDT | Special Weather Statement | LBF | Wheeler | 45 min |
| May 15, 9:15 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 45 min |
| May 15, 9:28 PM MDT | Special Weather Statement | LBF | Holt | 47 min |
| May 15, 9:36 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 24 min |
| May 15, 9:41 PM MDT | Special Weather Statement | LBF | Perkins | 49 min |
| May 15, 9:52 PM MDT | Special Weather Statement | LBF | Hayes | 38 min |
| May 15, 9:55 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 35 min |
| May 15, 10:21 PM MDT | Special Weather Statement | LBF | Keith, Perkins | 39 min |
| May 15, 10:35 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| May 15, 10:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| May 15, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| May 15, 11:28 PM MDT | Special Weather Statement | LBF | Sheridan | 47 min |
| May 16, 12:01 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| May 16, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 62 min |
| May 16, 5:30 PM MDT | Special Weather Statement | LBF | Deuel | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.